Advertisement

On Classical Solutions for Viscous Polytropic Fluids with Degenerate Viscosities and Vacuum

  • Yachun Li
  • Ronghua PanEmail author
  • Shengguo Zhu
Article
  • 42 Downloads

Abstract

In this paper, we consider the three-dimensional isentropic Navier–Stokes equations for compressible fluids allowing initial vacuum when viscosities depend on density in a superlinear power law. We introduce the notion of regular solutions and prove the local-in-time well-posedness of solutions with arbitrarily large initial data and a vacuum in this class, which is a long-standing open problem due to the very high degeneracy caused by a vacuum. Moreover, for certain classes of initial data with a local vacuum, we show that the regular solution that we obtained will break down in finite time, no matter how small and smooth the initial data are.

Notes

Acknowledgements

The authors sincerely appreciate the efforts and highly constructive suggestions of the referees; the reports helped to improve the quality of the presentation of this paper. The research of Y. Li and S. Zhu was supported in part by National Natural Science Foundation of China under Grants 11231006 and 11571232. Y. Li was also supported by National Natural Science Foundation of China under Grant 11831011. S. Zhu was also supported by China Scholarship Council and the Royal Society–Newton International Fellowships NF170015. The research of R. Pan was partially supported by The National Science Foundation under Grants DMS-1516415 and DMS-1813603, and by The National Natural Science Foundation of China under the Grant 11628103.

Compliance with Ethical Standards

Conflict of interest

The authors declare that they have no conflict of interest.

Ethical Standard

The authors are proud to comply with the required ethical standards by Archive for Rational Mechanics and Analysis.

References

  1. 1.
    Boldrini, J., Rojas-Medar, M., Fernández-Cara, E.: Semi-Galerkin approximation and regular solutions to the equations of the nonhomogeneous asymmetric fluids. J. Math. Pure Appl. 82, 1499–1525, 2003CrossRefzbMATHGoogle Scholar
  2. 2.
    Bresch, D., Desjardins, B.: Some diffusive capillary models of Korteweg type. C. R. Acad. Sci. 332, 881–886, 2004zbMATHGoogle Scholar
  3. 3.
    Bresch, D., Desjardins, B.: Existence of global weak solutions for a 2D viscous shallow water equations and convergence to the quasi-geostrophic model. Commun. Math. Phys. 238, 211–223, 2003ADSMathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bresch, D., Desjardins, B.: On the existence of global weak solutions to the Navier–Stokes equations for viscous compressible and heat conducting fluids. J. Math. Pures Appl. 87, 57–90, 2007MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bresch, D., Desjardins, B., Lin, C.: On some compressible fluid models: Korteweg, Lubrication, and Shallow water systems. Commun. Partial Differ. Equ. 28, 843–868, 2003MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bresch D., Desjardins B., Métivier, G.: Recent mathematical results and open problems about shallow water equations. In: Calgaro, C., Coulombel, J.F., Goudon, T. (eds.) Analysis and Simulation of Fluid Dynamics. Advances in Mathematical Fluid Mechanics. Birkhäuser, Basel, 2006 Google Scholar
  7. 7.
    Chapman, S., Cowling, T.: The Mathematical Theory of Non-uniform Gases: An Account of the Kinetic Theory of Viscosity, Thermal Conduction and Diffusion in Gases. Cambridge University Press, Cambridge 1990zbMATHGoogle Scholar
  8. 8.
    Cho, Y., Choe, H., Kim, H.: Unique solvability of the initial boundary value problems for compressible viscous fluids. J. Math. Pures Appl. 83, 243–275, 2004MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Cho, Y., Jin, B.: Blow-up of viscous heat-conducting compressible flows. J. Math. Anal. Appl. 320, 819–826, 2006MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Cho, Y., Kim, H.: Existence results for viscous polytropic fluids with vacuum. J. Differ. Equ. 228, 377–411, 2006ADSMathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Cho, Y., Kim, H.: On classical solutions of the compressible Navier–Stokes equations with nonnegative initial densities. Manuscr. Math. 120, 91–129, 2006MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Danchin, R.: Well-posedness in critical spaces for barotropic viscous fluids with truly not constant density. Commun. Partial Differ. Equ. 32, 1373–1397, 2007MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Duan, B., Zheng, Y., Luo, Z.: Local existence of classical solutions to Shallow water equations with cauchy data containing vacuum. SIAM J. Math. Anal. 44, 541–567, 2012MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Feireisl, E., Novotný, A., Petzeltová, H.: On the existence of globally defined weak solutions to the Navier-Stokes equations. J. Math. Fluid Mech. 3(4), 358–392, 2001ADSMathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Feireisl, E.: On the motion of a viscous, compressible, and heat conducting fluid. Indiana Univ. Math. J. 53(6), 1705–1738, 2004MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Feireisl, E.: Dynamics of Viscous Compressible Fluids. Oxford University Press, Oxford 2004zbMATHGoogle Scholar
  17. 17.
    Galdi, G.: An Introduction to the Mathmatical Theory of the Navier–Stokes Equations. Springer, New York 1994Google Scholar
  18. 18.
    Gao, D., Liu, T.: Advanced Fluid Mechanics. Huazhong University of Science and Technology, Wuhan 2004. (in Chinese) Google Scholar
  19. 19.
    Grassin, M., Serre, D.: Existence de solutions globales et réguliéres aux équations d’Euler pour un gaz parfait isentropique. C. R. Acad. Sci. Paris Série. I Math. 325, 721–726, 1997ADSMathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Haspot, B.: Cauchy problem for viscous shallow water equations with a term of capillarity. Math. Models Methods Appl. Sci. 20, 1049–1087, 2010MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Hoff, D.: Global solutions of the Navier–Stokes equations for multi-dimensional compressible flow with discontinous data. J. Differ. Equ. 120, 215–254, 1995ADSCrossRefzbMATHGoogle Scholar
  22. 22.
    Huang, X., Li, J., Xin, Z.: Global well-posedness of classical solutions with large oscillations and vacuum to the three-dimensional isentropic compressible Navier–Stokes equations. Commun. Pure Appl. Math. 65, 549–585, 2012MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Jiu, Q., Wang, Y., Xin, Z.: Global well-Posedness of 2D compressible Navier–Stokes equations with large data and vacuum. J. Math. Fluid Mech. 16, 483–521, 2014ADSMathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Ladyzenskaja, O., Ural’ceva, N.: Linear and Quasilinear Equations of Parabolic Type. American Mathematical Society, Providence 1968CrossRefGoogle Scholar
  25. 25.
    Li, H., Li, J., Xin, Z.: Vanishing of vacuum states and blow-up phenomena of the compressible Navier–Stokes equations. Commun. Math. Phys. 281, 401–444, 2008ADSMathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Li, Tatsien, Qin, T.: Physics and Partial Differential Equations, vol. II. SIAM, Higher Education Press, Philadelphia, Beijing 2014zbMATHGoogle Scholar
  27. 27.
    Lions, P. L.: Mathematical topics in fluid dynamics. In: Compressible Models, vol. 2. Oxford University Press, New York, 1998Google Scholar
  28. 28.
    Liu, T., Xin, Z., Yang, T.: Vacuum states for compressible flow. Discrete Contin. Dyn. Syst. 4, 1–32, 1998MathSciNetzbMATHGoogle Scholar
  29. 29.
    Li, Y., Pan, R., Zhu, S.: On classical solutions to 2D Shallow water equations with degenerate viscosities. J. Math. Fluid Mech. 19, 151–190, 2017ADSMathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Li, Y., Zhu, S.: Formation of singularities in solutions to the compressible radiation hydrodynamics equations with vacuum. J. Differ. Equ. 256, 3943–3980, 2014ADSMathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Luo, Z.: Local existence of classical solutions to the two-dimensional viscous compressible flows with vacuum. Commun. Math. Sci. 10, 527–554, 2012MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Majda, A.: Compressible Fluid Flow and Systems of Conservation Laws in Several Space Variables. Applied Mathematical Science, vol. 53. Springer, New York 1986Google Scholar
  33. 33.
    Mellet, A., Vasseur, A.: On the barotropic compressible Navier–Stokes equations. Commun. Partial Differ. Equ. 32, 431–452, 2007MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Nash, J.: Le probleme de Cauchy pour les équations différentielles dún fluide général. Bull. Soc. Math. Fr. 90, 487–491, 1962CrossRefzbMATHGoogle Scholar
  35. 35.
    Rozanova, O.: Blow-up of smooth highly decreasing at infinity solutions to the compressible Navier–Stokes Equations. J. Differ. Equ. 245, 1762–1774, 2008ADSMathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Serre, D.: Solutions classiques globales des équations d’euler pour un fluide parfait compressible. Ann. Inst. Fourier 47, 139–153, 1997MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Simon, J.: Compact sets in \(L^P(0, T;B)\). Ann. Mat. Pura. Appl. 146, 65–96, 1987MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Sundbye, L.: Global existence for Dirichlet problem for the viscous shallow water equation. J. Math. Anal. Appl. 202, 236–258, 1996MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Sundbye, L.: Global existence for the Cauchy problem for the viscous shallow water equations. Rocky Mt. J. Math. 28, 1135–1152, 1998MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Wang, W., Xu, C.: The Cauchy problem for viscous shallow water equations. Rev. Mat. Iberoam. 21, 1–24, 2005MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Xin, Z.: Blow-up of smooth solutions to the compressible Navier–Stokes equations with compact density. Commun. Pure Appl. Math. 51, 0229–0240, 1998CrossRefGoogle Scholar
  42. 42.
    Xin, Z., Yan, W.: On blow-up of classical solutions to the compressible Navier–Stokes equations. Commun. Math. Phys. 321, 529–541, 2013ADSCrossRefzbMATHGoogle Scholar
  43. 43.
    Yang, T., Zhao, H.: A vacuum problem for the one-dimensional compressible Navier–Stokes equations with density-dependent viscisity. J. Differ. Equ. 184, 163–184, 2002ADSCrossRefzbMATHGoogle Scholar
  44. 44.
    Yang, T., Zhu, C.: Compressible Navier–Stokes equations with degnerate viscosity coefficient and vacuum. Commun. Math. Phys. 230, 329–363, 2002ADSCrossRefzbMATHGoogle Scholar
  45. 45.
    Vasseur, A., Yu, C.: Existence of global weak solutions for 3D degenerate compressible Navier–Stokes equations. Invent. Math. 206, 935–974, 2016ADSMathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Zhu, S.: Existence results for viscous polytropic fluids with degenerate viscosity coefficients and vacuum. J. Differ. Equ. 259, 84–119, 2015ADSMathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of Mathematical Sciences, MOE-LSC, and SHL-MACShanghai Jiao Tong UniversityShanghaiPeople’s Republic of China
  2. 2.School of MathematicsGeorgia TechAtlantaUSA
  3. 3.School of Mathematical SciencesShanghai Jiao Tong UniversityShanghaiPeople’s Republic of China
  4. 4.Mathematical InstituteUniversity of OxfordOxfordUK

Personalised recommendations